Alert archive / Mississippi / Flash Flood Warnings in 2018
Flash Flood Warning 48, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Jun 28, 2018, 6:03 PM CDT for Itawamba County, Monroe County, Mississippi. It was in force for 76 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2018, 6:03 PM CDT (23:03 UTC)
- Expired
- Jun 28, 2018, 7:19 PM CDT
- In force
- 76 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Itawamba County, MS, Monroe County, MS
The radar
The Columbus AFB radar (KGWX), 34 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 11.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1699 J/kg
- Mixed-layer CIN
- -251 J/kg
- Mixed-layer LCL
- 1516 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
410
WGUS54 KMEG 282303
FFWMEG
MSC057-095-290100-
/O.NEW.KMEG.FF.W.0048.180628T2303Z-180629T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
603 PM CDT THU JUN 28 2018
The National Weather Service in Memphis has issued a
* Flash Flood Warning for...
Itawamba County in northeastern Mississippi...
Northeastern Monroe County in northeastern Mississippi...
* Until 800 PM CDT.
* At 603 PM CDT...Doppler Radar estimates 1 to 2 inches of rain has
occurred over the past hour. Showers and thunderstorms will
produce an additional 1 to 3 inches of rain over the next 2 hours.
* Some locations that will experience flooding include...
Fulton, Mantachie, Smithville, Tremont, Sandy Springs, Fairview,
New Salem, Evergreen, Clay, Abney, Eastman, Cardsville, Turon,
Tilden, Ballardsville, Kirkville, Bounds Crossroads, Dorsey,
Jacinto and Parham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3397 8822 3403 8854 3446 8854 3446 8830
3431 8817
$$2 follow-up statements
594
WGUS74 KMEG 282358
FFSMEG
Flash Flood Statement
National Weather Service Memphis TN
658 PM CDT THU JUN 28 2018
MSC057-095-290100-
/O.CON.KMEG.FF.W.0048.000000T0000Z-180629T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Itawamba MS-Monroe MS-
658 PM CDT THU JUN 28 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR
SOUTHERN ITAWAMBA AND NORTHEASTERN MONROE COUNTIES...
At 657 PM CDT,Doppler Radar estimates 2 to 3 inches of rain has
occurred over the past 2 hours. Showers and thunderstorms will
produce an additional inch of rain over the next hour.
Some locations that will experience flooding include...
Fulton, Mantachie, Smithville, New Salem, Evergreen, Abney,
Cardsville, Turon, Tilden, Dorsey, Jacinto, Parham and Cadamy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3397 8822 3403 8854 3433 8853 3426 8834
3416 8819
$$521
WGUS74 KMEG 290019
FFSMEG
Flash Flood Statement
National Weather Service Memphis TN
719 PM CDT THU JUN 28 2018
MSC057-095-290029-
/O.CAN.KMEG.FF.W.0048.000000T0000Z-180629T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Itawamba MS-Monroe MS-
719 PM CDT THU JUN 28 2018
...THE FLASH FLOOD WARNING FOR SOUTHERN ITAWAMBA AND NORTHEASTERN
MONROE COUNTIES IS CANCELLED...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3397 8822 3403 8854 3433 8853 3426 8834
3416 8819
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 5:54 PM CDT, 9 minutes earlier.
Area forecast discussion, Jun 28, 5:54 PM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
554 PM CDT Thu Jun 28 2018
.UPDATE...Evening update.
Updated to adjust the forecast in accordance with the newly issued
Severe thunderstorm watch. This is a highly uncertain event, but
it appears another MCS has the potential to move into West
Tennessee, the Missouri Bootheel and Northeast Arkansas this
evening/overnight. Damaging wind will be the primary threat but
large hail is also possible. Ongoing convection could help
stabilize the airmass ahead of the approaching MCS limiting the
threat...keep an eye to the North.
&&
.PREV DISCUSSION... /issued 348 PM CDT Thu Jun 28 2018/
..Widespread Dangerous Heat Expected Again on Friday....
Currently, temperatures at 3PM are in the low to upper 90s across
much of the area. The exception being portions of west Tennessee
that have seen convective activity this afternoon. Heat index
values across much of the area have been at or above 105 F for
much of the day. Jonesboro has been the hot spot with values
hovering around the 110 F mark over the past couple hours. A few
showers and thunderstorms have begun to fire up across west
Tennessee, but should remain below severe limits.
Short term...rest of today through Sunday...
Showers and isolated thunderstorms will continue through sundown
for areas in west Tennessee near the Tennessee River. The HRRR
continues to bring another complex of storms into our area around
midnight, but the general consensus has been towards a dry
forecast. Current thinking is that the ridge will build in
tonight, and any weaker convection will not be able to overcome
the cap. Went ahead and left a 20 POP in across the area to
account for the uncertainty.
Friday will be another scorcher. Forecast dewpoints will be in the
mid to upper 70s coupled with temperatures in the mid to upper
90s. At this point, areas across northeast Arkansas will likely
meet or exceed 110F tomorrow, prompting a heat warning. Since an
advisory is already out, no watch will be issued. Will let the mid
shift make the final call on the heat warning as models may back
off on the moisture field. Some showers and thunderstorms may
form under the weakest part of the ridge tomorrow afternoon,
mainly near the Tennessee River.
Models are hinting at an inverted trough sneaking under the ridge
over the weekend. This will likely increase rain chances and
cloud cover from east to west, which should offset some of the
heat for eastern portions of the area. For areas along and west
of the Mississippi River, more heat advisories may be needed.
Long term...Monday through Independence Day...
A ridge of high pressure will dominate the interior U.S. during
this time period. There is still some question as to how strong
the ridge will be for next week, as it may flatten out some.
Nonetheless, hot and humid conditions will continue with heat
index values above the triple digit mark during this time frame.
General airmass thunderstorms will be isolated and sporadic
through this period as well.
AC3
&&
.AVIATION... 18Z TAFs
A complex of showers and thunderstorms across W TN near the TN
river will move into portions of Mid TN and into Alabama.
Potential exists for low end confidence VCTS at TUP after 20Z. VFR
conditions expected to prevail outside of thunderstorms. NW/NW
light winds expected at MKL/TUP due to thunderstorms. Otherwise,
light S/SW winds expected through much of the period.
CJC
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 8 PM CDT Friday for Clay-Craighead-
Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
Phillips-Poinsett-Randolph-St. Francis.
MO...Heat Advisory until 8 PM CDT Friday for Dunklin-Pemiscot.
MS...Heat Advisory until 8 PM CDT Friday for Alcorn-Benton MS-Calhoun-
Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-Marshall-
Monroe-Panola-Pontotoc-Prentiss-Quitman-Tallahatchie-Tate-
Tippah-Tishomingo-Tunica-Union-Yalobusha.
TN...Heat Advisory until 8 PM CDT Friday for Chester-Fayette-Hardeman-
Haywood-Lauderdale-Madison-McNairy-Shelby-Tipton.
Heat Advisory from 10 AM to 8 PM CDT Friday for Benton TN-
Carroll-Crockett-Decatur-Dyer-Gibson-Hardin-Henderson-Henry-
Lake-Obion-Weakley.
&&Hazardous weather outlook, Jun 28, 5:39 PM CDT, 24 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 539 PM CDT Thu Jun 28 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-300045- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 539 PM CDT Thu Jun 28 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Tonight A heat advisory remains in effect for a large portion of the Mid-South. Heat index values will rise above 105 degrees resulting in dangerous heat conditions. Strong to severe thunderstorms are expected today...mainly across West Tennessee, the Missouri Bootheel and Northeast Arkansas. The main threats from these storms will be damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Afternoon heat indices will exceed 105 degrees over the Mid-South on Friday. A heat advisory has been issued. The hot and humid conditions will continue into early next week. Heat advisories may need to be extended. Strong to severe thunderstorms may occur on Friday with best chances occurring over Northeast Mississippi. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this morning through early afternoon across portions of west Tennessee.
In the hours before
Local storm report, Jun 28, 3:33 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
333 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1138 AM TSTM WND DMG PARIS 36.30N 88.31W
06/28/2018 HENRY TN EMERGENCY MNGR
REPORTS OF TREES DOWN COUNTY WIDE. TIME IS RADAR
ESTIMATED.
1203 PM TSTM WND DMG CAMDEN 36.06N 88.10W
06/28/2018 BENTON TN 911 CALL CENTER
REPORT OF POWERLINES DOWN AND MULTIPLE TREES DOWN. TIME
OF EVENT IS RADAR ESTIMATED.
&&
MRMSpecial weather statement, Jun 28, 4:12 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Memphis TN
412 PM CDT THU JUN 28 2018
TNZ053-090-091-282200-
Hardeman TN-Chester TN-McNairy TN-
412 PM CDT THU JUN 28 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 500 PM CDT
FOR...
Eastern Hardeman County in southwestern Tennessee...
Southwestern Chester County in southwestern Tennessee...
McNairy County in southwestern Tennessee...
At 412 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Masseyville, or 9
miles southeast of Chickasaw State Forest, moving southeast at 5 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in eastern Hardeman...southwestern Chester and McNairy
Counties should monitor this storm closely.
LAT...LON 3500 8838 3500 8890 3543 8899 3543 8881
3546 8874 3547 8868 3529 8837
TIME...MOT...LOC 2112Z 336DEG 6KT 3527 8876Special weather statement, Jun 28, 5:12 PM CDT, 51 minutes before
Special Weather Statement National Weather Service Memphis TN 512 PM CDT THU JUN 28 2018 MSZ017-024-282300- Itawamba MS-Monroe MS- 512 PM CDT THU JUN 28 2018 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 PM CDT FOR... Itawamba County in northeastern Mississippi... Northeastern Monroe County in northeastern Mississippi... At 511 PM CDT...a strong thunderstorm producing pea size hail or larger and winds at least 40 mph was located near Detroit, or 13 miles northwest of Sulligent, moving southeast at 20 mph. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in Itawamba and northeastern Monroe Counties should monitor this storm closely. LAT...LON 3387 8823 3388 8852 3447 8840 3446 8816 TIME...MOT...LOC 2211Z 327DEG 16KT 3405 8826
Local storm report, Jun 28, 5:23 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
523 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG N POCAHONTAS 35.05N 88.82W
06/28/2018 HARDEMAN TN EMERGENCY MNGR
STRONG WINDS TOOK DOWN SWATHS OF TREES ALONG POWELL
CHAPEL ROAD SOUTH THROUGH POCAHONTAS.
&&
MRMLocal storm report, Jun 28, 5:47 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
547 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL W RIENZI 34.77N 88.53W
06/28/2018 M1.00 INCH ALCORN MS TRAINED SPOTTER
1 INCH HAIL ON COUNTY ROAD 552 WEST OF RIENZI.
&&
MRMSpecial weather statement, Jun 28, 5:55 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Memphis TN
555 PM CDT THU JUN 28 2018
MSZ016-017-024-282345-
Itawamba MS-Monroe MS-Lee MS-
555 PM CDT THU JUN 28 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 645 PM CDT
FOR...
Southern Itawamba County in northeastern Mississippi...
Monroe County in northeastern Mississippi...
Southeastern Lee County in northeastern Mississippi...
At 555 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over New Salem, or 7
miles southeast of Fulton, moving southeast at 15 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southern Itawamba...Monroe and southeastern Lee Counties
should monitor this storm closely.
LAT...LON 3368 8850 3368 8871 3431 8863 3431 8818
3375 8825 3375 8832 3372 8833 3370 8835
3368 8838 3369 8839 3367 8842 3367 8850
TIME...MOT...LOC 2255Z 323DEG 11KT 3417 8834The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 4:55 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn | 50 min |
| Jun 28, 5:01 PM CDT | Severe Thunderstorm Warning | MEG | Prentiss | 44 min |
| Jun 28, 5:12 PM CDT | Special Weather Statement | MEG | Itawamba, Monroe | 48 min |
| Jun 28, 5:31 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Prentiss, Tippah | 29 min |
| Jun 28, 5:52 PM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Lee, Prentiss | 53 min |
| Jun 28, 5:55 PM CDT | Special Weather Statement | MEG | Itawamba, Monroe | 50 min |
| Jun 28, 6:31 PM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Lee, Pontotoc, Union | 44 min |
| Jun 28, 6:44 PM CDT | Special Weather Statement | MEG | Monroe | 46 min |
Nearby
Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.